A Question Of Health

Has my high blood pressure caused asthma?
Click to follow
Indy Lifestyle Online

CHESTY COUGH

Q. Is there any link between high blood pressure and asthmatic bronchitis? About six months ago I had my blood pressure checked. It was high, and I have been started on a daily dose of Innovace. At about the same time I developed a bad chest, which now seems a bit like asthma. I cough constantly, both day and night. Sometimes there is a suggestion of a wheeze. My chest X-ray is clear, but the cough carries on. I am now being threatened with an inhaler.

A. It is possible that you are developing asthma, which can start at any age. Although the best known symptom of asthma is wheezing, it can also cause persistent coughing without any wheeze. But before you get started on any sort of inhaler to treat asthma, I think you need to change your blood-pressure medication. High blood pressure doesn't cause asthma or bronchitis, but the blood-pressure pill that you are taking can cause a persistent cough as one of its side effects. Innovace belongs to a family of drugs known as ACE inhibitors. Although these drugs have a reputation for being relatively free of side effects, quite a few people who take them develop a cough. The cough usually starts within a month or so of starting the tablets. It doesn't usually cause wheezing or any phlegm, but it can be extremely irritating and persistent. Luckily, the cough disappears quickly when the tablets are stopped. You need to mention this to the doctor who is prescribing Innovace. Don't just stop the pills, as your blood pressure needs to be kept under control.

ACHES AND PAINS

Q. My seven-year-old daughter consistently complains that when she sleeps on her side her ankle aches in the morning, and that it aches for about an hour. As this has never interfered with her active lifestyle, I have generally ignored it, but she has complained about this for the last year or two and I wondered whether you have any idea what causes it.

A. Most pains that children get are not the result of serious disease, and they often disappear as mysteriously as they came. Joint pains can, however, occasionally be a symptom of a more significant underlying disease. I am reassured by the fact that your daughter's ankle pain has been present for many months and has not got any worse. The fact that it is present when she wakes up, and then goes away after an hour, is a little bit suspicious of a type of juvenile arthritis. But if she were suffering from arthritis, I would expect her to have got worse. I suggest that you watch and wait. If you are at the doctor for any other reason, I would mention the pain. If the pain worsens, or if it begins to affect other parts of the body, then you should definitely take her to the doctor.

Have your say: Readers write

Solutions to the problem of itchy deodorants, from JL, JG and KM:

Switching to unperfumed deodorant worked for me, but in fact so did switching to non-aerosol. I suffered from red, sore patches under my arms when using normal anti-perspirant deodorants. I have now changed to using rock or crystal deodorant (natural ammonium alum) and the soreness no longer occurs.

health@independent.co.uk

Comments